Alert archive / New Mexico / Flash Flood Watches in 2008

Flash Flood Watch 7, NWS El Paso, TX

July 27, 2008

NWS El Paso, TX issued this flash flood watch at Jul 27, 2008, 4:39 PM MDT. It took effect at Jul 27, 2008, 6:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 4:39 PM MDT (22:39 UTC)
In effect from
Jul 27, 2008, 6:00 PM MDT
Expired
Jul 28, 2008, 12:00 AM MDT
In force
6 hr
Issued by
NWS El Paso, TX

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 3:43 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 27, 3:43 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
343 PM MDT SUN JUL 27 2008

.SYNOPSIS...
ENOUGH TROPICAL MOISTURE REMAINS FOR NUMEROUS SHOWERS AND
THUNDERSTORMS THIS EVENING...WITH LOCALLY HEAVY RAINFALL POSSIBLE.
THUNDERSTORM ACTIVITY WILL LESSEN SOMEWHAT MONDAY AS MOISTURE
LEVELS DECREASE...BUT THERE WILL STILL BE AT LEAST SCATTERED
COVERAGE. AFTER TUESDAY AN UPPER RIDGE OF HIGH PRESSURE WILL ALLOW
TEMPERATURES TO RISE A LITTLE ABOVE NORMAL AND REDUCE THUNDERSTORM
ACTIVITY EVEN FURTHER.

&&

.DISCUSSION...
PLENTIFUL MOISTURE AND ADDITIONAL SURFACE HEATING IS FACILITATING
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THEY ARE FORMING FARTHER
NORTH WHERE MORE CLEARING TOOK PLACE THIS MORNING AND RIDING
SOUTHWARD ON A NORTHERLY STEERING FLOW. UNFORTUNATELY THE CLUSTER
OF STORMS WILL MOVE OVER SATURATED GROUND. CURRENT FFA IS IN
EFFECT UNTIL 6 PM MDT. IT MAY VERY WELL BE EXTENDED...BUT OVER A
SMALLER AREA (POSSIBLY EXCLUDING FAR WEST PORTION). NEXT SHIFT
WILL HAVE SOME TIME TO WATCH TRENDS. WITH LESS OF A TROPICAL
INFLUENCE THAN YESTERDAY THERE IS MUCH MORE LIGHTNING ACTIVITY
TODAY...AND I SUSPECT MORE INTENSE AND SHORTER DURATION RAINFALL.

MONDAY WILL BE A TRANSITION DAY UNTIL UPPER RIDGE BECOMES MORE
ESTABLISHED. STILL PLENTY OF MOISTURE AVAILABLE FOR SCATTERED
THUNDERSTORM COVERAGE...WITH EVEN MORE SURFACE HEATING. STARTING
TUESDAY TEMPERATURES SHOULD RETURN TO NORMAL OR SLIGHTLY ABOVE AND
THE AIR MASS SHOULD BE DRIER UNDER A STRONGER RIDGE. WILL SIDE
WITH 12Z GFS...WHICH INITIALLY CENTERS RIDGE TO OUR WEST AND
CONTINUES OUR NORTHERLY FLOW ALOFT WITH ISOLATED STORMS DROPPING
SOUTHWARD. WITH TIME UPPER RIDGE STRENGTHENS AND SHIFTS TO OUR
NORTH. THIS WILL STILL ALLOW ISOLATED THUNDERSTORMS...ESPECIALLY
MOUNTAINS. THERE IS A HINT OF AN INVERTED TROUGH OR TWO MOVING
WESTWARD UNDER RIDGE INTO THE CWA...SO KEPT THE SLIGHT INCREASE IN
POPS GOING LATE FRIDAY INTO SATURDAY.

&&

.AVIATION...
VALID 28/0000Z - 29/0000Z
STRATOCU DECK HAS FINALLY STARTED TO BREAK UP...THOUGH CLOUD BASES
REMAIN IN THE MVFR RANGE AT LRU AND ELP.  WILL LIKELY SEE SHORT
TEMPO PERIODS OF BKN MVFR THROUGH THE REMAINDER OF THE AFTERNOON.

THUNDERSTORMS BEGINNING TO DEVELOP IN RAPIDLY DESTABILIZING AIRMASS
INVOF TCS...AND THUNDER THREAT WILL SPREAD SOUTH AND EAST AND
CONTINUE UNTIL ABOUT MIDNIGHT ACROSS THE REGION.  ANY LEFTOVER
DEBRIS CLOUDS OVERNIGHT SHOULD BE IN THE VFR CATEGORY.

TYPICAL DIURNAL TS/SHRA THREAT EXPECTED AGAIN TOMORROW AFTERNOON...
MOST LIKELY AT TCS/DMN CLOSER TO THE HIGHER ELEVATIONS.  WITH
RESIDUAL LOW LEVEL MOISTURE...AND 20-25 KNOTS OF NORTHERLY MID-LEVEL
FLOW...STORMS MONDAY EVENING WILL HAVE A DECENT CHANCE AT MAKING
INTO THE DESERT LOCATIONS SUCH AS LRU/ELP.

&&

.FIRE WEATHER...
PLENTIFUL MOISTURE ACROSS THE ARE MINIMIZES FIRE WX CONCERNS.
DECREASING MOISTURE ALOFT THROUGH THE MIDDLE OF THE WEEK WILL RESULT
IN SOME REDUCTION IN THUNDERSTORM COVERAGE...BUT NORTHEASTERLY FLOW
ALOFT AND ABUNDANT LOW LEVEL MOISTURE SHOULD KEEP THE THUNDERSTORM
THREAT GOING IN THE HIGHER ELEVATIONS THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  88  73  94  73 /  60  40  20  10  20
SIERRA BLANCA TX        65  86  66  92  64 /  60  50  20  10  10
LAS CRUCES              70  87  71  93  68 /  60  30  20  10  10
ALAMOGORDO              68  86  70  92  67 /  60  50  20  10  20
CLOUDCROFT              51  69  51  74  49 /  60  50  20  20  20
TRUTH OR CONSEQUENCES   68  85  69  91  67 /  40  30  20  10  20
SILVER CITY             61  82  63  87  62 /  30  30  20  20  20
DEMING                  69  87  69  93  67 /  40  30  20  10  10
LORDSBURG               69  88  69  93  67 /  30  30  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS AFTERNOON FOR NMZ022>025-
     030>032.

TX...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS AFTERNOON FOR TXZ055-056.

&&

01/25 FAUSETT/HARDIMAN
Hazardous weather outlook, Jul 27, 11:22 AM MDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1122 AM MDT SUN JUL 27 2008

NMZ022>025-030>032-TXZ055-056-281730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1122 AM MDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT TROPICAL MOISTURE WILL FUEL SHOWER AND THUNDERSTORM
DEVELOPMENT ONCE SURFACE HEATING TAKES EFFECT DURING THE
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL CAN BE EXPECTED AREA WIDE THIS AFTERNOON AND
EVENING...ESPECIALLY EAST OF THE RIO GRANDE. FLASH FLOODING IS THE
PRIMARY THREAT. WEST OF THE RIO GRANDE THERE WILL BE A THREAT OF
DAMAGING MICROBURST WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE LEVELS WILL SLOWLY DECREASE AS HIGH PRESSURE ALOFT
INCREASES ITS INFLUENCE ON THE AREA. HOWEVER...SURFACE HEATING
WILL INCREASE SIGNIFICANTLY SO WHATEVER MOISTURE REMAINS WILL BE
ENOUGH FOR ISOLATED LOWLAND --- SCATTERED MOUNTAIN THUNDERSTORMS.
THE FLASH FLOOD THREAT WILL NOT BE AS HIGH AS TODAY BUT DAMAGING
MICROBURST WINDS WILL BE A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO LOCAL LAW
ENFORCEMENT OR THIS LOCAL OFFICE.

FAUSETT

In the hours before

Local storm report, Jul 27, 12:20 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1220 PM MDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      MESCALERO               33.15N 105.80W
07/27/2008                   OTERO              NM   FIRE DEPT/RESCUE

            FLOOD WATERS OVER-TOPPED CONTAINMENT PONDS AT SOUTH
            TULAROSA FIRE BURN SCAR AREA RESULTING IN WIDESPREAD
            FLASH FLOODING EVENT. PARTS OF US-70 SHUT DOWN...2 DAMS
            FAILED AT MUD CANYON NEAR SAN JUAN DRIVE AND NM ROUTE
            244. ROAD TO MESCALERO FIRE STATION WASHED OUT... SEVERAL
            BUILDINGS AFFECTED BY FLOOD WATER AND SEVERAL SECONADRY
            ROADS CLOSED DUE TO HIGH WATER.

&&

HARDIMAN
Local storm report, Jul 27, 1:13 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
113 PM MDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       17 ENE EL PASO          31.94N 106.17W
07/27/2008  M2.03 INCH       EL PASO            TX   NWS EMPLOYEE

            STORM TOTAL THROUGH 8 AM SUNDAY 7/27.

0900 AM     HEAVY RAIN       2 SW SANTA TERESA       31.85N 106.67W
07/27/2008  M4.17 INCH       DONA ANA           NM   NWS EMPLOYEE

            STORM TOTAL SINCE 12 AM SAT 7/26. 1.32 INCHES FELL SINCE
            11 AM SAT 7/26.

0900 AM     HEAVY RAIN       1 S SANTA TERESA        31.86N 106.64W
07/27/2008  M4.20 INCH       DONA ANA           NM   NWS EMPLOYEE

            STORM TOTAL SINCE 12AM SATURDAY 7/26.

1200 PM     HEAVY RAIN       3 W SANTA TERESA        31.87N 106.69W
07/27/2008  M2.70 INCH       DONA ANA           NM   OFFICIAL NWS OBS

            STORM TOTAL SINCE 12 AM SAT 7/26 AT NWS EPZ.

1245 PM     HEAVY RAIN       4 W EL PASO             31.84N 106.51W
07/27/2008  M4.40 INCH       EL PASO            TX   OTHER FEDERAL

            USGS GAGE AT FIREDALE LANE IN WEST EL PASO. STORM TOTAL
            SINCE 11 PM FRI 7/25.

1245 PM     HEAVY RAIN       4 SSE EL PASO           31.80N 106.40W
07/27/2008  M1.88 INCH       EL PASO            TX   ASOS

            OFFICIAL/PRELIMINARY KELP ASOS STORM TOTAL SINCE 11 PM
            MST FRI 7/25.

1245 PM     HEAVY RAIN       4 W EL PASO             31.85N 106.51W
07/27/2008  M3.88 INCH       EL PASO            TX   OTHER FEDERAL

            USGS GAGE AT MESA AND MESA HILLS IN WEST EL PASO. STORM
            TOTAL SINCE 9 PM FRI 7/25.

0111 PM     HEAVY RAIN       5 NE EL PASO            31.90N 106.38W
07/27/2008  M2.73 INCH       EL PASO            TX   NWS EMPLOYEE

            STORM TOTAL SINCE FRIDAY NIGHT 7/24. LOCATION
            APPROXIMATE.

0111 PM     HEAVY RAIN       5 W LAS CRUCES          32.34N 106.84W
07/27/2008  M1.80 INCH       DONA ANA           NM   ASOS

            KLRU AWOS. STORM TOTAL SINCE 12 AM SAT 7/26.

&&

HARDIMAN
Special weather statement, Jul 27, 1:14 PM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
114 PM MDT SUN JUL 27 2008

NMZ022-023-272215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES
114 PM MDT SUN JUL 27 2008

...THUNDERSTORMS DEVELOPING ACROSS SIERRA AND GRANT COUNTIES...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS DEVELOPING OVER WESTERN SIERRA COUNTY.
THESE STORMS ARE MOVING SOUTHEAST AT ABOUT 10 MPH WITH RADAR
ESTIMATED RAINFALL AMOUNTS OF UP TO AN INCH PER HOUR. MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD ACROSS THE
REST OF SIERRA COUNTY AND GRANT COUNTY THIS AFTERNOON AND EVENING.

MOTORISTS CAN EXPECT LOW VISIBILITY IN MODERATE TO HEAVY RAIN
WITH THESE STORMS AS WELL AS PONDING ON ROADS AND FLOWING WATER
COVERING ROADS IN LOW LYING AREAS. NEVER TRY TO DRIVE ACROSS
WATER COVERED ROADS...TURN AROUND AND SEEK ALTERNATE ROUTES OF
TRAVEL.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:31 PM MDTAreal Flood AdvisoryEPZOtero4 hr
Jul 26, 10:17 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 26, 10:50 PM MDTFlash Flood WarningEPZDoña Ana85 min
Jul 27, 12:37 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra4 hr
Jul 27, 7:46 AM MDTFlash Flood WarningEPZOtero6 hr
Jul 27, 8:15 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 27, 2:40 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra4 hr
Jul 27, 3:40 PM MDTFlash Flood WarningEPZDoña Ana, Grant, Luna, Sierra110 min
Jul 27, 4:57 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 27, 10:53 AM MDTRiver Flood WarningEPZ9 hr

Nearby

Flash Flood Watches in New Mexico, 2008Flash Flood Watches in Texas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.